Kansas, 2016

Damaging Winds in Kansas, July 8, 2016

July 8, 2016 · NWS ICT · 4 events in 1 county or zone

A small cluster of storms developed over South Central Kansas during the early morning hours of July 8th, 2016. Warm advection over the top of the stationary boundary led to the early morning thunderstorms producing damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A small cluster of storms developed over South Central Kansas during the early morning hours of July 8th, 2016. Warm advection over the top of the stationary boundary led to the early morning thunderstorms producing damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 8, 2:01 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 2:01 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
301 AM CDT FRI JUL 8 2016

.SHORT TERM...(Today through Sunday night)
Issued at 259 AM CDT Fri Jul 8 2016

Expecting storms over western Kansas to spread into central/south
central Kansas early this morning and linger into the morning
hours. There could be a possible lull in the activity for this
afternoon north of the surface front as the morning storms might
stabilize things a bit. However storms should redevelop along the
frontal boundary this afternoon, and confidence is high that
additional storms will redevelop with-in moist low level upslope
flow across western Kansas this afternoon/evening. These storms
could congeal into an MCS and then track eastward tonight in
central Kansas and continue into Saturday morning. Strong to
severe storms are possible today and tonight given very unstable
airmass and adequate wind shear aloft. Heading into Saturday
models show surface front trying to lift back north as a warm
front, but this will depend on characteristics of convection
tonight/Saturday morning. There are decent signals of mid-level
warm advection possibly sparking off more storms for eastern
Kansas Saturday afternoon/night.

.LONG TERM...(Monday through Thursday)
Issued at 259 AM CDT Fri Jul 8 2016

The heat will build back into Kansas for next week along with
increasing humidity. Models show decent mid-level warm advection
signal over central/eastern Kansas mainly at night for
Monday/Tuesday, and this would favor elevated convection. Meanwhile
the northern plains will remain quite active with healthy weather
systems and strong jet energy moving across the region. This could
push a frontal boundary southward back into Kansas by late next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1156 PM CDT Thu Jul 7 2016

Supercell storms over the Flint Hills are forming into a forward
propagating convective complex of storms at this time over SE KS.
This will lead to storm induced wind gusts to 30 kts for the KCNU
taf with MVFR vsbys with the TSRA.

Expecting VFR conditions overnight into early Fri with main concerns
being renewed shower/storm chances across South Central KS and
Central KS as SW KS showers will be fed by increasing low level
moisture transport into SW KS.  So will go with a VCTS for both the
KGBD and KHUT Tafs for early Fri morning after 10z/Fri. Could see
some of this shower activity linger across South Central KS into Fri
morning, so will include a VCSH for KICT as well.

Expect a lull in the convective activity in the afternoon hours, but
could see another round of convection develop across most of the
South Central KS late Fri evening.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    91  72  89  73 /  50  50  50  30
Hutchinson      89  70  89  72 /  50  60  50  30
Newton          89  70  88  72 /  50  60  50  30
ElDorado        90  72  87  73 /  50  50  50  40
Winfield-KWLD   92  74  90  74 /  50  50  50  40
Russell         89  68  91  71 /  40  60  30  20
Great Bend      89  69  91  72 /  50  60  30  20
Salina          91  71  88  73 /  30  60  40  30
McPherson       89  69  88  72 /  50  60  50  30
Coffeyville     93  74  88  73 /  30  60  50  40
Chanute         92  72  86  74 /  30  50  50  40
Iola            91  72  86  73 /  30  50  50  40
Parsons-KPPF    92  73  87  73 /  30  50  50  40

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...Ketcham
Hazardous weather outlook, Jul 7, 11:53 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT FRI JUL 8 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090600-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1253 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL REMAIN POSSIBLE
ACROSS SOUTHEAST KANSAS. A FEW STRONG STORMS MAY ALSO MOVE INTO
SOUTH CENTRAL KANSAS. THE MAIN RISKS WILL BE NICKEL SIZE HAIL AND
50 TO 60 MPH WINDS. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH
ANY STORMS.

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOOD WARNINGS REMAIN IN EFFECT FOR SMALL PARTS OF CENTRAL AND
SOUTH CENTRAL KANSAS. CHECK THE LATEST RIVER AND AREAL FLOOD
WARNINGS FOR DETAILS.

THERE WILL BE PERIODIC CHANCES FOR STRONG TO SEVERE STORMS
THROUGHOUT THE PERIOD. AT THIS POINT...THERE IS TOO MUCH
UNCERTAINTY TO REFINE THE TIMING AND MAGNITUDE OF THE SEVERE
WEATHER THREAT.

HEAT INDICES BETWEEN 100 AND 105 ARE FORECAST IN SOUTHEAST KANSAS
FRIDAY AFTERNOON...AND AROUND 100 OVER PARTS OF THE AREA FROM
SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Jul 8, 12:50 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   BROADCAST MEDIA

            DAMAGE TO HOUSES ON THE NORTH SIDE OF TOWN, INCLUDING A
            MOBILE HOME FLIPPED AND DESTROYED. A LARGE BARN HAS BEEN
            PUSHED ON ITS SIDE. A LEAST ONE HOME HAD ITS ROOF
            REMOVED. A NURSING HOME WAS DAMAGED. NO INJURIES OR
            FATALITIES OCCURRED. AN NWS DAMAGE SURVEY WILL BE
            CONDUCTED ON 7/8.

&&

BDK
Local storm report, Jul 8, 12:51 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TORNADO          7 NNW THRALL            38.11N 96.37W
07/07/2016                   CHASE              KS   STORM CHASER

            BRIEF TOUCHDOWN OF 15 SECONDS WAS REPORTED.

0915 PM     TORNADO          13 NW EUREKA            37.96N 96.46W
07/07/2016                   GREENWOOD          KS   TRAINED SPOTTER

            DELAYED REPORT FROM A TRAINED SPOTTER OF A BRIEF
            TOUCHDOWN. LOCATION IS BASED ON RADAR ROTATION.

0928 PM     HAIL             3 NNE CASSODAY          38.08N 96.62W
07/07/2016  E1.00 INCH       BUTLER             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DIME TO QUARTER SIZED HAIL ON
            KANSAS TURNPIKE MILE MARKER 95.

0948 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPROTS HEAVY TREE DAMAGE AND OTHER
            REPORTS OF DAMAGE AT 13TH AND MAIN AS WELL AS STATE AND
            7TH IN NORTHERN EUREKA.

0948 PM     TORNADO          1 N EUREKA              37.84N 96.29W
07/07/2016                   GREENWOOD          KS   EMERGENCY MNGR

            TRANSFORMERS ARCHING AND POWER FLASHES ON THE NORTH SIDE
            OF TOWN.

0948 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   LAW ENFORCEMENT

            REPORT OF DAMAGE IN NORTHERN EUREKA OF ROOFS OFF OF HOMES
            AND OTHER DEBRIS. TIME IS BASED ON OTHER REPORTS.

0949 PM     TORNADO          EUREKA                  37.82N 96.29W
07/07/2016                   GREENWOOD          KS   BROADCAST MEDIA

            DAMAGE TO HOUSES ON THE NORTH SIDE OF TOWN, INCLUDING A
            MOBILE HOME FLIPPED AND DESTROYED. A LARGE BARN HAS BEEN
            PUSHED ON ITS SIDE. A LEAST ONE HOME HAD ITS ROOF
            REMOVED. A NURSING HOME WAS DAMAGED. NO INJURIES OR
            FATALITIES OCCURRED. AN NWS DAMAGE SURVEY WILL BE
            CONDUCTED ON 7/8.

1041 PM     TORNADO          2 W COYVILLE            37.69N 95.93W
07/07/2016                   WILSON             KS   FIRE DEPT/RESCUE

            RURAL FIRE DEPARTMENT REPORTED A BRIEF TORNADO.

&&

BDK
Special weather statement, Jul 8, 1:58 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT FRI JUL 8 2016

KSZ096-100-080830-
NEOSHO KS-LABETTE KS-
258 AM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  NORTHERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 330 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER GALESBURG...OR 8 MILES
  NORTHWEST OF PARSONS...MOVING EAST-SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...GALESBURG...SOUTH MOUND...LAKE PARSONS AND DENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3735 9551 3752 9545 3750 9509 3739 9509
      3738 9508 3735 9507 3726 9508
TIME...MOT...LOC 0756Z 284DEG 29KT 3743 9537

DARMOFAL
Special weather statement, Jul 8, 4:08 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CDT FRI JUL 8 2016

KSZ082-091-092-081045-
HARPER KS-KINGMAN KS-SUMNER KS-
508 AM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 AM CDT

* AT 506 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF NORWICH...OR 9
  MILES NORTHEAST OF HARPER...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAINFALL.

* LOCATIONS IMPACTED INCLUDE...
  HARPER...CONWAY SPRINGS...ARGONIA...NORWICH...MAYFIELD...MILAN...
  DANVILLE AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3723 9805 3748 9804 3748 9781 3747 9781
      3747 9745 3717 9747
TIME...MOT...LOC 1006Z 271DEG 40KT 3734 9788

DARMOFAL

The radar

The Vance AFB radar (KVNX), 62 km away, was scanning. The volume nearest the first event began at 10:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 8, 4:14 AM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.290, -98.030

Multiple tree limbs were downed from six to eight inches in diameter.

Thunderstorm Wind, Harper

When
July 8, 4:16 AM CST
Where
Harper County, 2.35 mi NNE of Harper
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.310, -98.000

Eight to ten inch diameter tree limbs were knocked down.

Thunderstorm Wind, Harper

When
July 8, 4:16 AM CST
Where
Harper County, 0.88 mi SE of Duquoin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.370, -98.070

A trained spotter reported downed power lines.

Thunderstorm Wind, Harper

When
July 8, 4:20 AM CST
Where
Harper County, 0.88 mi NE of Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.290, -97.890

A very large tree was uprooted. Power lines were also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651936, 651937, 651938, 651939.